New Mexico, 2005

Hail and Damaging Winds in New Mexico, May 25 to 26, 2005

May 25 to 26, 2005 · NWS MAF · 8 events in 2 counties and zones

An active round of severe thunderstorms affected the southeastern New Mexico plains during the late evening hours of the 25th and the very early morning hours of the 26th. Severe thunderstorms developed during the afternoon hours along the higher terrain of the New Mexico mountains, and produced large hail up to the size of hen eggs and damaging winds as they propagated southeast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An active round of severe thunderstorms affected the southeastern New Mexico plains during the late evening hours of the 25th and the very early morning hours of the 26th. Severe thunderstorms developed during the afternoon hours along the higher terrain of the New Mexico mountains, and produced large hail up to the size of hen eggs and damaging winds as they propagated southeast. In Eddy County, large hail punctured the roof of a Lakewood home and allowed heavy rain to enter the structure. In addition, an aircraft hanger was damaged by severe thunderstorm winds at the Lovington Airport in Lea County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 25, 2:10 PM MST, 8 hours 43 minutes earlier.

Area forecast discussion, May 25, 2:10 PM MST, 8 hours 43 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
410 PM CDT WED MAY 25 2005

.UPDATE...
MODIFIED THE ZONE TEXT AND GRIDS BEFORE TRANSMISSION TO INCLUDE
SEVERE THUNDERSTORM WATCH BOX #333 UNTIL 11 PM CDT FOR THE
NORTHERN HALF OF THE PERMIAN BASIN.

&&

.PREV DISCUSSION... /ISSUED 240 PM CDT WED MAY 25 2005/

SHORT TERM...
A FEW THUNDERSTORMS DEVELOPED IN THE VICINITY OF THE GLASS
MOUNTAINS/STOCKTON PLATEAU EARLY THIS AFTERNOON AS AN OUTFLOW
BOUNDARY FROM LAST NIGHT/S SOUTHERN PLAINS MCS HAS PUSHED
SOUTHWESTWARD INTO THESE AREAS.  AS WITH THUNDERSTORMS OVER THE LAST
FEW DAYS...THE CONVECTION IS STRUGGLING DUE TO THE PROXIMITY OF AN
UPPER LEVEL RIDGE CENTERED OVER MEXICO.  EXPECT ADDITIONAL WIDELY
SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP OVER THE WESTERN
THIRD OF THE CWA AS A COMBINATION OF HEATING OF THE HIGHER TERRAIN
AND THE PRESENCE OF THE OUTFLOW BOUNDARY...AND AN INCREASE IN LOW
LEVEL MOISTURE BEHIND IT...WILL ALLOW FOR THIS.  ALTHOUGH MID LEVEL
LAPSE RATES ARE AROUND 8.5 C/KM...CAPE VALUES ARE NOT VERY HIGH IN
THESE LOCALES AND 0 TO 6 KM BULK SHEAR VECTORS ARE ONLY PROGGED TO
BE IN THE 10 TO 15 KT RANGE UNTIL LATE TONIGHT WHEN THEY INCREASE TO
25 TO 35 KT.  THEN AGAIN...WE COULD SEE AN ISOLATED STORM OR TWO PUT
OUT STRONG WINDS DUE TO THE DRY MID LEVELS.

WESTERLIES WILL CONTINUE TO SAG SOUTH TONIGHT AND WILL SHUNT THE
AFOREMENTIONED UPPER LEVEL RIDGE TO THE SOUTH.  AT THE SURFACE...A
STRONG COLD FRONT WAS MAKING IT/S WAY SOUTH THROUGH THE NORTHERN
TEXAS PANHANDLE AND NORTHEASTERN NEW MEXICO...AND WAS ON THE VERGE
OF PASSING THROUGH THE KDHT AREA AT 25/18Z.  THE FRONT IS FURTHER
SOUTH THAN PROGS WERE ABLE TO HANDLE...PROBABLY DUE TO OUTFLOW FROM
A CENTRAL PLAINS NOCTURNAL MCS.  EXPECT THE FRONT TO COME CRASHING
SOUTH INTO THE AREA THIS EVENING...THEN PUSH SOUTH THROUGH THE AREA
BY SUNRISE THURSDAY.  A MODERATELY UNSTABLE AIRMASS OVER THE EASTERN
HALF OF THE CWA AWAITS THE ARRIVAL OF THIS FRONT.  CAPES OF 2500 TO
3000 J/KG AND LI/S AROUND -7 C WILL COINCIDE WITH STEEP MID LEVEL
LAPSE RATES OF 8.5 C/KM IN THESE AREAS.  0 TO 6 BULK SHEAR VECTORS
ARE PROGGED TO BE 35 TO 45 KT IN THESE SAME AREAS...ALTHOUGH MID
LEVEL WINDS WILL GENERALLY BE 10 KT OR LESS UNTIL 26/06Z.  STILL
THINK WE COULD SEE QUITE A CLUSTER OF THUNDERSTORMS DEVELOP OVER THE
NORTHERN/NORTHEASTERN CWA BY EARLY EVENING...THEN ADVECT
SOUTHEASTWARD INTO WEST CENTRAL TEXAS.  SEVERE THUNDERSTORMS WILL BE
POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS.

ANOTHER MCS MAY DEVELOP OVER EASTERN NEW MEXICO THIS AFTERNOON/
EVENING IN REGION OF GOOD UPSLOPE FLOW...AND TRACK SOUTH/
SOUTHEASTWARD INTO THE MAF CWA.  IF THIS MCS DEVELOPS...NOT CERTAIN
WE/LL SEE MUCH SEVERE WEATHER WHEN IT MOVES INTO THE CWA.
BUT...SINCE THERE MAY BE QUITE A FEW OUTFLOW BOUNDARIES FOR IT TO
INTERSECT WITH FROM EARLIER CONVECTION...WILL GO AHEAD AND INCLUDE
SEVERE WORDING FOR LOCATIONS ROUGHLY ALONG AND EAST OF THE PECOS
RIVER.

HEAVY RAINFALL WILL DEFINITELY BE POSSIBLE WITH CONVECTION THROUGH
TONIGHT.  DEWPOINTS ARE IN THE UPPER 50S TO LOWER 60S ACROSS THE
NORTHERN AND EASTERN CWA...AND EXPECTED TO RISE A LITTLE MORE.  THIS
YIELDS PRECIPITABLE WATER AMOUNTS NEAR 1.5 INCHES.  WILL MENTION
HEAVY RAINFALL IN THE ZONES...AND INCLUDE MENTION OF FLASH FLOODING
IN THE HWO.

LASTLY...THE SURFACE PRESSURE GRADIENT BEHIND THE FRONT WILL BE
TIGHT.  TIGHT ENOUGH FOR WINDS IN THE GUADALUPE MOUNTAINS TO REACH
40 MPH SUSTAINED...WITH GUSTS OVER 55 MPH POSSIBLE.  THEREFORE...
WILL ISSUE A HIGH WIND WARNING FOR THE GUADALUPE MOUNTAINS FROM LATE
EVENING UNTIL MID MORNING THURSDAY.

LONG TERM...
LOOKS LIKE THE SWITCH TO A BASICALLY AN ACTIVE PATTERN HAS BEGUN
THIS FORECAST CYCLE. PAINTED THE HIGHEST CHANCE POPS ACROSS THE
SOUTHEAST PERMIAN BASIN AND THE LOWER TRANS PECOS THURSDAY MORNING
DUE TO THE CONVECTIVE COMPLEX EXITING. THINKING THEIR WILL BE A
LULL THURSDAY AFTERNOON AND NIGHT WITH THE ATMOSPHERE WORKED OVER...
WITH ONLY 10-20 POPS WARRANTED.

ANTICIPATING ANOTHER COMPLEX FRIDAY AND FRIDAY NIGHT WITH RECOVERY
AND HEATING WITH THE NEXT SIGNIFICANT SHORTWAVE IN THE NORTHWEST FLOW
WITH THE NEXT BOUNDARY SHIFTING SOUTH. STORMS SHOULD ALSO FORM IN THE
MOUNTAINS AS WELL AND TRANSLATE INTO THE PLAINS. WENT HIGH CHANCE POPS
MANY AREAS...TRANSITION INTO LIKELY OR HIGHER POPS MAY BE NEEDED CLOSER
TO EVENT.

WENT WITH 20-30 POPS SATURDAY WITH THE APPROACH OF A 500 MILLIBAR
TROUGH AXIS AND NEXT SHORTWAVE IN THE NORTHWEST FLOW ALOFT. PAINTED
THE BEST CHANCE POPS ACROSS THE BIG BEND AND LOWER TRANS PECOS
WHERE THE FRONT HAS BEST CHANCE OF RESIDING AND AHEAD OF THE TROUGH
AXIS THE LONGEST. BEYOND SATURDAY LOOKS ACTIVE THROUGH THE REMAINDER
OF THE EXTENDED.

SUNDAY AND MONDAY LOOK TO REMAIN ACTIVE WITH ANOTHER NORTHERN STREAM
FRONT AND UNSTABLE NORTHWEST FLOW ALOFT. UPSLOPE FLOW AND CONTINUED
UNSTABLE NORTHWEST FLOW ALOFT WARRANT AT LEAST SLIGHT POPS AT THIS
TIME NEXT TUESDAY AND WEDNESDAY. COOLED TEMPERATURE THROUGH THE FORECAST
CYCLE IN WET REGIME AND FREQUENT FRONTAL PASSAGES.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING IN EFFECT FROM 10 PM WEDNESDAY UNTIL 10 AM CDT
      THURSDAY FOR THE FOLLOWING ZONE...GUADALUPE MOUNTAINS OF
      EDDY COUNTY.
TX...HIGH WIND WARNING IN EFFECT FROM 10 PM WEDNESDAY UNTIL 10 AM CDT
      THURSDAY FOR THE FOLLOWING ZONE...GUADALUPE MOUNTAINS.

&&

67/12
Hazardous weather outlook, May 25, 1:14 PM MST, 9 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
314 PM CDT WED MAY 25 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-261929-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
314 PM CDT WED MAY 25 2005 (214 PM MDT WED MAY 25 2005)

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE IN LOCATIONS GENERALLY
ALONG AND EAST OF THE PECOS RIVER FROM THIS AFTERNOON UNTIL LATE
TONIGHT.  LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS
WITH THESE THUNDERSTORMS.  HEAVY RAINFALL WILL BE LIKELY WITH
THUNDERSTORMS THIS AFTERNOON AND EVENING...WHICH COULD RESULT IN
FLASH FLOODING.

A STRONG COLD FRONT WILL PUSH SOUTH THROUGH THE AREA TONIGHT.
A TIGHT PRESSURE GRADIENT IN THE WAKE OF THE FRONTAL BOUNDARY
WILL LIKELY RESULT IN VERY STRONG WINDS THROUGH THE GUADALUPE
MOUNTAINS TONIGHT...ESPECIALLY THROUGH GUADALUPE PASS.  THE
STRONGER WINDS ARE EXPECTED TO SUBSIDE THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A CHANCE OF THUNDERSTORMS WILL CONTINUE OVER MOST OF THE
OUTLOOK AREA THROUGH FRIDAY.  THERE WILL BE A THREAT OF HEAVY
RAINFALL...AND POSSIBLY FLASH FLOODING...THURSDAY MORNING AS
THUNDERSTORM ACTIVITY WINDS DOWN.

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE FRIDAY AFTERNOON
AND EVENING...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN
THREATS.  HEAVY RAINFALL WILL ALSO BE POSSIBLE.  SINCE THE
GROUND MAY STILL BE SATURATED FROM RAINFALL ON WEDNESDAY
NIGHT AND THURSDAY...FLASH FLOODING WILL ALSO BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EVENING.
LOCAL LAW ENFORCEMENT...EMERGENCY MANAGERS...AND SPOOTER GROUPS
SHOULD KEEP ABREAST OF THE LATEST INFORMATION.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.WEATHER.GOV/MIDLAND

In the hours before

Local storm report, May 25, 7:35 PM MST, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
935 PM CDT WED MAY 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     HAIL             9 E ST. LAWRENCE        31.70N 101.39W
05/25/2005  0.88 INCH        GLASSCOCK          TX   TRAINED SPOTTER

            NICKEL HAIL FELL FROM 712PM UNTIL 730PM.

0730 PM     HAIL             3 E ST. LAWRENCE        31.70N 101.49W
05/25/2005  1.25 INCH        GLASSCOCK          TX   LAW ENFORCEMENT

            SHERIFFS OFFICE HAD REPORT OF HALF DOLLAR SIZE HAIL 1
            INCH DEEP EAST OF ST. LAWRENCE

0843 PM     HAIL             15 WNW ST. LAWRENCE     31.78N 101.78W
05/25/2005  0.75 INCH        MIDLAND            TX   PUBLIC

            PENNY HAIL FELL ON THE MIDLAND/GLASSCOCK COUNTY LINE ON
            FARM TO MARKET ROAD 1379

0910 PM     HAIL             GARDEN CITY             31.87N 101.48W
05/25/2005  0.88 INCH        GLASSCOCK          TX   LAW ENFORCEMENT

            LOCAL LAW ENFORCEMENT OFFICERS REPORTED NICKEL SIZE HAIL
            FALLING IN GARDEN CITY.

0843 PM     HAIL             12 SSE SPRABERRY        31.77N 101.75W
05/25/2005  0.75 INCH        GLASSCOCK          TX   PUBLIC

            PENNY HAIL WAS REPORTED ON THE MIDLAND/GLASSCOCK COUNTY
            LINE AT FARM TO MARKET ROAD 1379

0720 PM     TSTM WND DMG     IMPERIAL                31.27N 102.69W
05/25/2005                   PECOS              TX   FIRE DEPT/RESCUE

            LOCAL VOLUNTEER FIRE DEPARTMENT REPORTED SEVERAL 250
            GALLON DIESEL TANKS BLOWN OVER AND A TRAMPOLINE THAT WAS
            BLOWN ONTO A HOUSE.

0734 PM     HAIL             MCCAMEY                 31.13N 102.22W
05/25/2005  0.75 INCH        UPTON              TX   BROADCAST MEDIA

&&

RGOULD

The radar

The Lubbock radar (KLBB), 146 km away, was scanning. The volume nearest the first event began at 05:52 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Lea

When
May 25, 10:53 PM MST
Where
Lea County, Tatum
Measured
58 kt (67 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.250, -103.317

A National Weather Service Cooperative Observer recorded a severe thunderstorm wind gust to 66 MPH with a home weather station. No reports of damage were received.

Hail, Eddy

When
May 25, 11:30 PM MST to 11:35 PM MST
Where
Eddy County, 6 mi E of Artesia
Measured
1.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
32.833, -104.300

The Artesia Fire Department reported large hail up to the size of golfballs over U.S. Highway 82 east of the city.

Hail, Lea

When
May 25, 11:45 PM MST
Where
Lea County, Lovington
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.933, -103.350

Hail, Eddy

When
May 25, 11:53 PM MST to May 26, 12:10 AM MST
Where
Eddy County, Lakewood
Measured
2 in hail
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
32.633, -104.367

Large hail ranging in size from quarters to hen eggs severely damaged the roof of a residence in Lakewood. This caused water from heavy rainfall to enter the structure.

Thunderstorm Wind, Lea

When
May 26, 12:30 AM MST
Where
Lea County, 3 mi W of Lovington
Measured
50 kt (58 mph) measured gust
Property damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
32.933, -103.400

A 58 MPH thunderstorm wind gust was measured at the Lovington Airport. These winds severely damaged an aircraft hanger.

Hail, Lea

When
May 26, 1:10 AM MST
Where
Lea County, 31 mi WSW of Jal
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
31.950, -103.667

Motorists traveling on County Road 1 reported large hail in far southwestern Lea County.

Thunderstorm Wind, Eddy

When
May 26, 1:26 AM MST
Where
Eddy County, 10 mi NE of Loco Hills
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
32.917, -103.867

An automated fire weather observing site measured a thunderstorm wind gust to 58 MPH in rural northeastern Eddy County.

Thunderstorm Wind, Lea

When
May 26, 1:35 AM MST to 1:55 AM MST
Where
Lea County, 23 mi SW of Eunice
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
32.200, -103.433

Severe thunderstorm winds blew down large tree limbs at a rural residence southwest of Eunice.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2005Every state in 2005This day in weather historyWarnings in New Mexico, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5450484, 5450487, 5450485, 5450486, 5450488, 5450489, 5450490, 5450491.